|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesIntoxication - barbiturates
Definition Return to top
Barbiturates are a type of depressant drug that causes relaxation and sleepiness. In relatively low doses, barbiturates and alcohol have very similar clinical syndromes of intoxication.
However, excessive and prolonged dosages of barbiturate drugs, such as phenobarbital, may produce the following chronic symptoms: memory loss, irritability, changes in alertness, and decreased interpersonal functioning. Barbiturates may also cause an acute overdose syndrome, which is life-threatening.
Causes Return to top
Barbiturate abuse is still a major addiction problem in the population, although it has been partly replaced by addiction to other depressant drugs more commonly prescribed, such as benzodiazepines.
Though most people who take these medications for seizure disorders or pain syndromes do not abuse them, many abusers start by abusing medication prescribed for them or for other family members.
Symptoms Return to top
Symptoms of acute barbiturate intoxication include:
Exams and Tests Return to top
Physical exam and clinical history are usually sufficient to make the diagnosis. Drug screens, both urine and serum, can detect barbiturates for up to 5 days after ingestion. Additional blood tests may show the severity of breathing difficulty.
Treatment Return to top
Most overdoses of depressant medications are mixtures of drugs, commonly alcohol and barbiturates or benzodiazepines, or barbiturates and opiates (heroin or Oxycontin).
Some users use a combination of all 4 drugs. Those who take such combinations tend to be either new users who don't know that such combinations are a recipe for coma or death, or experienced users who want to entirely blot out consciousness. This second group is among the most difficult to treat.
Because mixtures are the most common cause of death, an opiate-blocking drug called naloxone (Narcan) is often used to treat overdose when an opiate was part of the mix. If opiates are involved, naloxone will often rapidly restore consciousness and breathing.
There is no direct antidote to barbiturates or alcohol overdose. In such overdoses, respiration must be maintained by artificial means until the drugs are removed from the body. Some drugs may help speed the removal of barbiturates.
Outlook (Prognosis) Return to top
For barbiturate overdose or mixture overdose, the death rate is about 10%, and can be higher if proper treatment is not readily given. With current life support measures, including decontamination, supportive care, and helping the body eliminate the drugs, mortality may be less than 2 percent.
Possible Complications Return to top
Barbiturates may cause prolonged coma and may damage fetuses of pregnant women.
When to Contact a Medical Professional Return to top
Call 911 immediately if someone has taken barbiturates and seems lethargic or has slowed breathing, or if someone has taken barbiturates with alcohol, opiates, or benzodiazepine drugs. These drugs together cause greater effects than each alone. More than half of all overdose deaths result from drug mixtures.
Prevention Return to top
Do NOT take barbiturates, except as prescribed. Do NOT exceed the prescribed dose. Never mix barbiturates with heroin (or other opiates), valium, benzodiazepines, or alcohol of any kind.Update Date: 2/8/2008 Updated by: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network.